Medical and Dental Consultantsí Association of Nigeria
Home - About us - Editorial board - Search - Ahead of print - Current issue - Archives - Submit article - Instructions - Subscribe - Advertise - Contacts - Login 
  Users Online: 1277   Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
ORIGINAL ARTICLE
Year : 2018  |  Volume : 21  |  Issue : 2  |  Page : 143-148

Clinical and Laboratory Features of Metformin Intoxication in Suicidal Patients Attending an Intensive Care Unit


1 Department of Internal Medicine, Kayseri Education and Research Hospital, Kayseri, Turkey
2 Department of Rheumatology, Hacettepe University, Faculty of Medicine, Ankara, Turkey
3 Department of Nephrology, Kayseri Education and Research Hospital, Kayseri, Turkey

Correspondence Address:
Dr. O Ozer
Departments of Internal Medicine, Kayseri Egitim Arastirma Hastanesi, Iç Hastaliklari Klinigi, 9. Blok 3. Kat, Kocasinan, Kayseri
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/njcp.njcp_343_16

Rights and Permissions

Introduction: This study has been performed for the purpose of researching the complications occurred at patients who took metformin overdose in an attempt to suicide. None of the patients has the diagnosis of diabetes mellitus and never used metformin. Materials and Methods: This retrospective cross-sectional study was carried out with 21 patients who has neither diagnosed diabetes mellitus nor taken metformin for suicide before. Results: It was observed that there is a moderate, negative (r = −0.63) statistically significant correlation (P < 0.001) between the time of applying to the hospital and arterial blood pH at the arrival and a statistically significant positive mild correlation (P < 0.041) between applying and blood lactate level (r = 0.45), and a moderate positive (r = 0.63) and statistically significant correlation (P < 0.001) between the total metformin dose and blood lactate level at the arrival and a positive, moderate (r = 0.68) significant correlation (P < 0.001) between the creatinine and metformin dose at the arrival. Lactic acidosis has been detected at 8 of 21 patients, 6 patients were hemodialized, 2 patients needed mechanical ventilation, and 2 patients died. It is observed that there is no mortality for early hemodialized patients. Conclusion: The most important reason of the mortality in patients who has metformin intoxication is metformin-associated lactic acidosis (MALA). It was considered that hemodialysis therapy could be effective in MALA.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2491    
    Printed83    
    Emailed0    
    PDF Downloaded388    
    Comments [Add]    

Recommend this journal